THE ANTI-DEPRESSANT, BRAIN FOG, AND HISTAMINE INTOLERANCE CONNECTION

The anti-depressant, brain fog, and histamine intolerance connection, is another poorly understood area.

Drug intolerances are extremely common with histamine intolerance yet there is still much that is not known. Does histamine intolerance result in drug intolerance, or do drug intolerances trigger histamine intolerance in some people? We simply do not know.

We do know that:

Beyond that there is still much work to be done. In the absence of clinical trials, we are left with clinical observations of medical professionals, working on the cutting edge in clinical practice.

This post looks at the medical hypothesis of Professor David Healy, a psychiatrist, and psycho-pharmacologist, with an active interest in adverse drug reactions to psychotropic drugs. Here are some of his interesting clinical observations relevant to histamine intolerance:

Histamine De-stabilisation

Professor Healy concludes that many anti-depressants are not "clean" but interfere with the anti-histamine system.

He states that SRI withdrawal can be viewed as a "histamine over-activity (semi-allergic) state brought around by the fact that the person has been on anti-histamines chronically.”

This hypothesis fits with the emerging hypothesis that the anti-histamine system is normally a tightly controlled process. H1R and H4R are thought to be pro-inflammatory and initiate an immune reaction. H2R and H3R are thought to be anti-inflammatory and halt an immune reaction. The long-term use of anti-histamines, for example, is thought to alter the equilibrium of this tightly controlled immune system. Chronic anti-histamine use is also thought to trigger IgE allergies, and food sensitivities, which are a common with SSRIs.

Professor Healy's protocol for withdrawal of SRIs, predominantly includes tapering off with anti-histamines and mast-cell stabilisers, to continue to compensate for this dis-equilibrium in the anti-histamine system.

It is interesting to also note that anecdotally people who have been on anti-depressants, and have severe adverse reactions, report that have a lifelong increased sensitivity to pharmaceutical drugs. That is, whilst they may be able to withdraw from anti-depressant medication, the introduction of new medication, will often see a return of their old withdrawal symptoms. This suggests a pervasive destabilisation of the histamine system in some individuals.

Brain Fog

Brain fog (or mental fog, meta--memory, or chemo-brain) is common with histamine intolerance.

I have had the opportunity to have a detailed discussion and private correspondence with Professor Healy on the connection of brain fog to prescription medication (and indeed SSRIs, statins, fluoroquinolone, antibiotics, and other drugs).

Interestingly, Professor Healy concludes that brain fog is caused by muscle memory disruption. That is; brain fog is not in all in the mind, but actually in the muscle.

This hypothesis is founded on the fact that brain fog is often accompanied by myalgia, that many drugs interfere with muscles, and the research into statin drugs where "it is conceded for example that the statin group of drugs can cause severe cognitive problems, up to apparent dementia levels, routine testing of patients on cognitive function tests for the statin group of drugs shows no problems as such."

He goes on to state:

"This means that things that should be happening routinely that depend to some extent on muscle memory aren’t happening in the same way. This leads the person to have to concentrate harder than ever but despite this they still make mistakes and figure that clearly their memory isn’t as good as it should be. However at the same time cognitive function testing if undertaken is highly likely to come out as normal because the person’s brain is in fact normal."

The solution? Professor Healy recommends to be physically and mentally active to refashion nerve endings.

"Activities such as walking or swimming may be helpful specifically if undertaken in a graded program that ensure there is daily activity and over time builds the activity levels up." and " To adopt, if possible, the same approach that people who have muscle memory problems for example take to playing the piano after an injury to an arm or hand – the advice is to get back playing if you can and evolve by sheer dint of practice another set of memories that will help make functioning smoother."

Genetic Tolerance

Professor Healy's "Guide to Stopping Anti-depressants" also states:

"A small number of people have a severe “toxic” reaction to SSRIs with neurological and other features often starting within days of starting treatment. The after-effects may endure for months or years. These drugs in the doses they are usually given are grossly overpowered. It’s like a huge articulated truck traveling down a stone-walled country lane."

Whilst Professor Healy does not expand on this point, I want to make the point, that a simple life-long DNA Dose test can tell your bio-individual genetic response to anti-depressants. It is my personal believe that every individual prior to being given anti-depressants, due to its withdrawal legacy, should be given this test.

Professor Les Sheffield, from DNA Dose, concludes that only 50% of people have a normal response to anti-depressant medication, 40% of people need their dosage adjusted, and 10% of people are unable to metabolise medication. This means that it may not be the medication, so much as the dose, and the ability to detoxify or methylate it, that may be important for histamine intolerance.

Conclusion

Withdrawal syndrome from psychotropic medications is extremely complicated and should be done under medical supervision. As an aside, Professor Healy runs an e-clinc, where he consults on the prescription, and withdrawal of psychotropic medication.

My purpose in sharing this information is not to make recommendations in relation to anti-depressants but to cross-pollinate Professor Healy's observations in relation to histamine intolerance.

In the context of my own healing from histamine intolerance Professor Healy's observations appear extremely relevant.

I have had histamine intolerance all my life, but developed mast cell activation disorder, when put onCYP450 mediated (and in particular CYP2D6 related medication).

When I started this histamine intolerance healing journey my brain fog was so bad, that I could barely speak in a full sentence, could not read more than a paragraph, and could not remember basic information. That has gradually resolved by continuing to engage physically and mentally and not let my brain fog get the better of me. Reversal is slow but it is reversal. I will shortly write more about what has worked for me.

My histamine intolerance is now in remission. I have done this through diet and not medication.

There is a current theory, that mast-cell stabilisers, may in time reboot a hysterical, de-stabilised, histamine system. By standing down the histamine system, it stops hyper-responding, and histamine intolerance resolves. This theory is consistent with Professor Healy's protocol. It is also my immunologist's in relation to mast-cell activation disorder.

Personally, I tolerate so few medications, I have really had to use lifestyle medication, rather than prescription medication. Equally, for some of my clients, particularly those who tolerate so few foods to use food as medicine, mast-cell stabilisers have been their turning point. In the end this is a personal decision.

Additional Reading

Guide to Stopping Antidepressants by RxISK eCLINIC

Professor David Healy

DNA Dose

Close

50% Complete

Two Step

Lorem ipsum dolor sit amet, consectetur adipiscing elit, sed do eiusmod tempor incididunt ut labore et dolore magna aliqua.